Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 217, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2023, 4:26 PM CDT for Finney County, Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2023, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 20, 2023, 5:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
084
WUUS53 KDDC 202126
SVRDDC
KSC055-093-202215-
/O.NEW.KDDC.SV.W.0217.230720T2126Z-230720T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
426 PM CDT Thu Jul 20 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kearny County in southwestern Kansas...
Northwestern Finney County in southwestern Kansas...
* Until 515 PM CDT.
* At 426 PM CDT, a severe thunderstorm was located 14 miles south of
Leoti, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Kearny and northwestern Finney Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 10149 3826 10146 3827 10106 3821 10091
3798 10111
TIME...MOT...LOC 2126Z 297DEG 17KT 3827 10136
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA1 follow-up statement
597
WWUS53 KDDC 202155
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
455 PM CDT Thu Jul 20 2023
KSC055-093-202215-
/O.CON.KDDC.SV.W.0217.000000T0000Z-230720T2215Z/
Kearny KS-Finney KS-
455 PM CDT Thu Jul 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES...
At 455 PM CDT, a severe thunderstorm was located 15 miles north of
Deerfield, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kearny and west central Finney Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3815 10130 3823 10124 3821 10112 3817 10095
3806 10104 3800 10109
TIME...MOT...LOC 2155Z 297DEG 17KT 3821 10120
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:16 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 1:16 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 116 PM CDT Thu Jul 20 2023 ...updated discussion... .SHORT TERM...(This evening through Friday night) Issued at 111 PM CDT Thu Jul 20 2023 Currently, there is some light showers and isolated thunderstorms across NW Kansas. This activity is the most immediate short term concern and would have little impacts overall and only impact the NW zones. Otherwise, the main rain event is for mid to late evening tonight. Our 12Z RAOB measured a PWAT of 1.55". This is above normal for the time of year. By this evening, the forecast PWAT is expected to be in the 1.25 to 1.75" range. We are dealing with a very moist atmosphere and the QPF amounts we have forecast bears this out. For storms, afternoon thunderstorms will develop along the higher terrain of Colorado. This activity will eventually shift SE as the evening wears on and should push across the Kansas prairie later this evening. The best timing of this activity is 6 pm to midnight. The main two threats are damaging convective outflows of 60+ mph and very heavy rainfall with localized flooding possible. Amounts of 1-3" will be possible for at least half of the FA. Have expanded the Flood Watch farther east to account for this possible evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either in more isolated spots. Have the highest of confidence in our western zones for heavy rainfall. Storms will quickly move out of the FA during the early morning hours. This is our last shot at precipitation for a while, so hopefully most of you see some good amounts with preferably less severe storms. Again, damaging winds is a distinct possibility as this MCS rolls across the Kansas plain. For Saturday, the atmosphere will have been worked over. Not expecting any storms in the wake of the MCS. Highs tomorrow will be extremely pleasant with values in the upper 70s. Get out and enjoy the highs because Summer and its ugly high temperatures rears its head for the rest of the extended period. .LONG TERM...(Saturday through Thursday) Issued at 111 PM CDT Thu Jul 20 2023 The rest of the extended period with be hot and dry. Sunday will be the transition day with highs in the 80s. Monday and beyond, 90s will prevail. A 597 dm high will plant itself across the greater region and will be the impetus for the hot weather. Storm chances looks nil as the anticyclone continues. Highs will be in the mid to upper 90s with a few 100s degree readings possible as well. Lows are expected to range in the upper 60s to lower 70s. Dewpoints are not forecast to be as high as they have been, so there are no slam dunk heat headlines that are obvious for now. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1111 AM CDT Thu Jul 20 2023 VFR is expected through mid evening. Flight conditions expected to change thereafter. A thunderstorm complex will move across terminals during the 00Z to 04Z period. Have TSRA/CB/TEMPO groups to account for this activity. Local MVFR cigs and vis possible in this storm activity. In addition, strong outflow winds around 50 kt could be possible along and ahead of the storms. Residual moisture will lead to IFR conditions after the storms move through heading into the morning hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 63 80 61 / 20 90 20 0 GCK 87 62 77 59 / 40 90 20 0 EHA 88 62 76 59 / 40 80 20 10 LBL 89 64 77 60 / 20 90 20 10 HYS 88 62 82 61 / 40 90 20 0 P28 91 66 80 63 / 10 90 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for KSZ030-043>045-061>064- 074>080-084>090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Thu Jul 20 2023 KSZ030-031-043>046-061>066-074>081-084>090-210800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely to roll across southwest KS tomorrow afternoon into the overnight hours. Primary hazard will be damaging wind gusts in excess of 70 mph, however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Local storm report, Jul 20, 3:48 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
348 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail Modoc 38.49N 101.08W
07/20/2023 E1.75 inch Scott KS Public
Facebook Messenger.
&&Local storm report, Jul 20, 4:10 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
410 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Hail 2 WNW Modoc 38.51N 101.12W
07/20/2023 E2.50 inch Scott KS Emergency Mngr
&&Special weather statement, Jul 20, 4:16 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM CDT Thu Jul 20 2023
KSZ063-064-077-078-202145-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
416 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northwestern Ford,
northeastern Finney, southwestern Hodgeman and northeastern Gray
Counties through 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Kalvesta, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3803 10062 3816 10046 3808 9994 3785 10016
TIME...MOT...LOC 2115Z 277DEG 9KT 3807 10049
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:42 PM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| Jul 19, 9:01 PM CDT | Special Weather Statement | DDC | Trego | 29 min |
| Jul 19, 9:16 PM CDT | Special Weather Statement | DDC | Stanton | 29 min |
| Jul 19, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
| Jul 19, 9:31 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 44 min |
| Jul 19, 9:47 PM CDT | Special Weather Statement | DDC | Stevens | 28 min |
| Jul 19, 9:59 PM CDT | Special Weather Statement | DDC | Ellis | 31 min |
| Jul 19, 10:10 PM CDT | Special Weather Statement | DDC | Ness | 35 min |
| Jul 19, 10:11 PM CDT | Special Weather Statement | DDC | Kearny | 34 min |
| Jul 19, 11:01 PM CDT | Special Weather Statement | DDC | Finney | 29 min |
| Jul 19, 11:32 PM CDT | Special Weather Statement | DDC | Ford, Gray | 43 min |
| Jul 19, 11:34 PM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| Jul 20, 12:12 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 37 min |
| Jul 20, 12:28 AM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| Jul 20, 12:51 AM CDT | Special Weather Statement | DDC | Ford | 39 min |
| Jul 20, 1:15 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 45 min |
| Jul 20, 1:17 AM CDT | Special Weather Statement | DDC | Clark | 43 min |
| Jul 20, 1:25 AM CDT | Special Weather Statement | DDC | Kiowa | 50 min |
| Jul 20, 1:58 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 47 min |
| Jul 20, 3:06 AM CDT | Special Weather Statement | DDC | Barber | 54 min |
| Jul 20, 3:44 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 16 more | 23 hr |
| Jul 20, 3:14 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 46 min |
| Jul 20, 3:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 38 min |
| Jul 20, 4:16 PM CDT | Special Weather Statement | DDC | Gray | 29 min |
| Jul 20, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Scott | 51 min |
| Jul 20, 4:31 PM CDT | Tornado Warning | DDC | Finney, Gray | 29 min |
| Jul 20, 4:46 PM CDT | Special Weather Statement | DDC | Hodgeman | 29 min |
| Jul 20, 5:05 PM CDT | Special Weather Statement | DDC | Hodgeman | 25 min |
| Jul 20, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray | 52 min |
| Jul 20, 5:10 PM CDT | Special Weather Statement | DDC | Finney | 35 min |
| Jul 20, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 28 min |
| Jul 20, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 41 min |
| Jul 20, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman | 48 min |
| Jul 20, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.